Join Date: Dec 2007
Maybe I can answer a few more of your questions...
Where to start?? The easy one Lyrica. I have been on Lyrica for probably...5-6 years. It's a good drug in certain situations. It is very similar in nature to Neurontin ( another very good drug for TN) it was initially created for diabetics with leg pain (nerve related) now it is being sold and prescribed for a variety of disorders,,,all related to nerve pain. It is an anti convulsant which works by slowing down the rate at which the nerves fire, so less nerve firing equals less pain...it also can equal fatigue, brain fog, nausea,,,and yes difficulty in swallowing. When I am on a larger dose I have difficulty in swallowing...for me it is minimal and I just got used to it. So a sore throat or hoarseness does not sound unusual, however mention it to the Neuro when you see them, they need to be aware of any side effect you are having. Can it change how things taste??sure any drug can. Every person reacts differently to any medication...like antibiotics will suppress your appetite and make your birth control pills less effective...they all have side effects,,here's a funny one. I was in a group setting and we all agreed that Lyrica can also increase flatulence.. yup you can fart more on this one...just an FYI.
It is a fairly clean med in that it is more metabolized by the kidney than the liver so it moves out of your system faster than other anti convulsants that go through the liver, they seem to have a longer half life in your system...all that really means is that they are all different and you will have to find the one or combination of drugs that work for you in controlling your pain.
OK, now the harder part, do you have TN,, sounds like it could be. I have heard of it starting in the ear before and migrating to more facial pain. That the lyrica worked for a time also implies that it is nerve related pain. However, your dosage is very low, you're at 150mg daily,,,for TN you are probably looking at double that to really give you better coverage. Usually how we are diagnosed is to be given Tegretol and call me in a few days if it helps the pain,,,there's your diagnosis. From there it is a process of finding a dose that covers your pain and you can live with the side effects. Some people (like me) can not take Tegretol (made me feel drunk all the time) but I can take boat loads of Neurontin and be fine..You will find that no one takes the same meds or at the same levels,,,this is a very individual disorder and you will find that you will need to treat it how it works best for you.
My advise is to always try and and give the meds a couple of months before you give up on them,,your body can adjust and the side effects can become minimal,,,that is of course if the med is controlling your pain.. that will come later,,for now let's deal with your symptoms.
Could be that your TN ( or facial pain) is the kind that causes more general constant pain, there is no guarantee that you will develop that "lightning bolt" pain..everyone is different. And if properly medicated that sharp pain may become a more severe dull ache or an intense tingling,, it hits everyone differently. Don't worry, it hasn't happened yet, it may not happen. Don't wait for the other shoe to drop,, that will only cause more stress and stress is probably the number one cause of increase in TN pain.
So a quick FYI, if you are diagnosed with TN, first purchase "striking back" probably the best most comprehensive book on TN. The TNA website sells it as does Amazon. Next, cut out all aspartame, MSG, caffeine and as much sugar as possible,,,all can increase TN or facial pain. Start taking a GooD vitamin B complex, the B vitamins especially B12 work on helping rebuild the mylean sheath around nerves, so it can really help in reducing pain. Drink water, lots,,these meds can be hard on your system so the more clean water you can drink the better they work and the more it cleans the toxins from your system. Sleep in primary, if you have trouble sleeping because of pain or you are just a bad sleeper see if your MD can RX some ambien or whatever your medical situation permits,,,you can not deal with pain with no sleep...Avoid Tooth Whiteners!!! they can sensitize the tooth and make the TN worse!! trust me on that one..be prepared to face some depression and deal with it!! don't think you can muscle through,,you can't,,
chronic pain=chronic depression, cymbalta can help (if you can take it) because it helps with depression and pain....lastly, the one no one ever listens to me about...learn to meditate. If religious meditation is your thing fine,,if not go buy a cheap CD on basic meditation..learn to control your breathing, how to relieve stress,,even if it's just the basics it can make an enormous difference in the quality of your life and in the end that's what this is all about. You may never be pain free but hopefully you and your MD's will find a way for you to be pain controlled so you can continue to have the quality of life that you want. You will have to make compromises but that's just part of dealing with any chronic pain issue.
If you have diabetes you make compromises, if you have TN you make different compromises to continue doing what's important in your life...that's the goal. Is this a difficult disorder,,for some of us, for others it is a minor inconvenience, it will depend on the severity. You don't know that yet and you won't for a while...don't go looking for trouble!! Take this one step, one issue at a time.
Remember there are a lot of great people here who can give you great advise on how to cope and tricks we have learned over the years,,keep searching and asking questions,,sooner or later someone sees it and gives you what you need...and lastly (sorry about the length of this) this site is great as are the people you will meet here, but I agree with you,,it's not easy to navigate (here that monitors!!!) it could be a lot more user friendly,,it took me a long time to figure it out,,I'm not very Techie either....but I am forever grateful for the help, the advise and the friend I've gotten from this site..stay with us, we are here for you and you have all our support..we've been where you are, scared and alone. You're not alone,,don't be scared..TN changed my life but even after a decade it hasn't stopped me, don't let it stop you......Good Luck...let us know what happens at the Neuro...Beth